Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 24, NWS Burlington, VT

May 3, 2011Clinton County, Essex County, New York

NWS Burlington, VT issued this river flood warning at May 3, 2011, 10:50 PM EDT for Clinton County, Essex County, New York. It took effect at May 4, 2011, 3:33 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 3, 2011, 10:50 PM EDT (02:50 UTC)
In effect from
May 4, 2011, 3:33 AM EDT
Expired
May 4, 2011, 9:18 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Flood severity
Moderate

Counties Clinton County, NY, Essex County, NY

The radar

The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Branch of the Ausable River at Au Sable Forks (ASFN6). The gauge peaked at 7.14 ft at May 4, 2011, 5:00 AM EDT.

actionminormoderate24681005/0405/05
Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04275000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WGUS41 KBTV 040250
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BURLINGTON VT 
1050 PM EDT TUE MAY 3 2011

...THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NEW YORK... 

  EAST BRANCH AUSABLE RIVER AT AUSABLE FORKS

PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...

IF YOU LIVE OR TRAVEL NEAR STREAMS AND RIVERS...SEEK HIGHER GROUND 
IMMEDIATELY AT FIRST SIGNS OF RISING WATER. OBEY ALL ROAD CLOSURE 
SIGNS...THEY ARE THERE FOR YOUR SAFETY. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED AREAS...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND, DON'T DROWN!

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...OR BY
VISITING OUR WEB SITE AT: WEATHER.GOV.

&&

NYC019-031-050250-
/O.NEW.KBTV.FL.W.0024.110504T0733Z-110505T0600Z/
/ASFN6.2.ER.110504T0733Z.110504T1200Z.110505T0000Z.NO/
1050 PM EDT TUE MAY 3 2011

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A 

* FLOOD WARNING FOR 
  THE EAST BRANCH AUSABLE RIVER AT AUSABLE FORKS.
* FROM LATE TONIGHT TO LATE WEDNESDAY NIGHT...OR UNTIL THE WARNING IS
  CANCELLED.
* AT 10:15 PM TUESDAY THE STAGE WAS 6.2 FEET. 
* FLOOD STAGE IS 7.0 FEET.
* MODERATE FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE BY EARLY WEDNESDAY AND CONTINUE 
  TO RISE TO NEAR 9.0 FEET BY 8 AM EDT WEDNESDAY MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY WEDNESDAY EVENING.
* IMPACT...AT 9.0 FEET...IN JAY...WATER WILL COVER ROUTE 9N IN THE 
  STICKNEY BRIDGE AREA...AND STONE HOUSE AND ANTHONY RIVER ROADS WILL
  BE COVERED. IN KEENE...WATER WILL COVER HULLS FALLS ROAD...AND 
  ROUTES 73 AND 9N NEAR MARCY FIELD.

$$
2 follow-up statements
267 
WGUS81 KBTV 040904
FLSBTV
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BURLINGTON VT 
504 AM EDT WED MAY 4 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NEW 
YORK...
 
  EAST BRANCH AUSABLE RIVER AT AUSABLE FORKS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...

IF YOU LIVE OR TRAVEL NEAR STREAMS AND RIVERS...SEEK HIGHER GROUND 
IMMEDIATELY AT FIRST SIGNS OF RISING WATER. OBEY ALL ROAD CLOSURE 
SIGNS...THEY ARE THERE FOR YOUR SAFETY. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED AREAS...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND, DON'T DROWN!

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...OR BY
VISITING OUR WEB SITE AT: WEATHER.GOV.

&&

NYC019-031-050818-
/O.EXT.KBTV.FL.W.0024.000000T0000Z-110505T0818Z/
/ASFN6.1.ER.110504T0740Z.110504T1800Z.110505T0218Z.NO/
504 AM EDT WED MAY 4 2011

THE FLOOD WARNING CONTINUES FOR
  THE EAST BRANCH AUSABLE RIVER AT AUSABLE FORKS.
* AT 4:15 AM WEDNESDAY THE STAGE WAS 7.1 FEET. 
* FLOOD STAGE IS 7.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 8.3 FEET BY 
  WEDNESDAY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE 
  WEDNESDAY NIGHT.
* IMPACT...AT 7.0 FEET...MINOR FLOODING CAN OCCUR IN KEENE. WATER
  BEGINS TO OVERFLOW ONTO HULLS FALLS ROAD...ROUTE 73...AND ROUTE 9N
  NEAR MARCY FIELD. HIGH WATER WILL IMPACT INTERESTS AT ALICE FALLS
  NEAR KEESEVILLE. 
* IMPACT...AT 9.0 FEET...IN JAY...WATER WILL COVER ROUTE 9N IN THE 
  STICKNEY BRIDGE AREA...AND STONE HOUSE AND ANTHONY RIVER ROADS WILL
  BE COVERED. IN KEENE...WATER WILL COVER HULLS FALLS ROAD...AND 
  ROUTES 73 AND 9N NEAR MARCY FIELD.

$$

BANACOS
872 
WGUS81 KBTV 041318
FLSBTV
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BURLINGTON VT 
918 AM EDT WED MAY 4 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NEW 
YORK...
 
  EAST BRANCH AUSABLE RIVER AT AUSABLE FORKS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...

IF YOU LIVE OR TRAVEL NEAR STREAMS AND RIVERS...SEEK HIGHER GROUND 
IMMEDIATELY AT FIRST SIGNS OF RISING WATER. OBEY ALL ROAD CLOSURE 
SIGNS...THEY ARE THERE FOR YOUR SAFETY. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED AREAS...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND, DON'T DROWN!

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...OR BY
VISITING OUR WEB SITE AT: WEATHER.GOV.

&&

NYC019-031-041348-
/O.CAN.KBTV.FL.W.0024.000000T0000Z-110505T0818Z/
/ASFN6.1.ER.110504T0740Z.110504T0930Z.110504T1130Z.NO/
918 AM EDT WED MAY 4 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE EAST BRANCH AUSABLE RIVER AT AUSABLE FORKS.
* AT  8:15 AM WEDNESDAY THE STAGE WAS 6.9 FEET. 
* FLOOD STAGE IS 7.0 FEET.
* FELL BELOW FLOOD STAGE AT  7:30 AM WEDNESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 4.7 FEET BY THURSDAY 
  MORNING.
* IMPACT...AT 7.0 FEET...MINOR FLOODING CAN OCCUR IN KEENE. WATER 
  BEGINS TO OVERFLOW ONTO HULLS FALLS ROAD...ROUTE 73...AND ROUTE 9N 
  NEAR MARCY FIELD.  HIGH WATER WILL IMPACT INTERESTS AT ALICE FALLS 
  NEAR KEESEVILLE.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at May 3, 8:41 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 3, 8:41 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
841 PM EDT TUE MAY 3 2011

.SYNOPSIS...
LOW PRESSURE OVER THE TENNESSEE VALLEY WILL TRACK THROUGH THE
NORTHEAST ALONG A STALLED FRONTAL BOUNDARY THROUGH WEDNESDAY.
WIDESPREAD RAIN...HEAVY AT TIMES IS EXPECTED THROUGH WEDNESDAY
MORNING. RAIN TAPERS TO SHOWERS ON WEDNESDAY...AND MAY MIX WITH
SNOW ACROSS THE SUMMITS WEDNESDAY NIGHT. RISING RIVER LEVELS WILL
BE THE GREATEST CONCERN OVER THE NEXT 2 DAYS...WITH AREA WATERWAYS
RUNNING ABOVE NORMAL FROM RECENT RAINFALL.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 841 PM EDT TUESDAY...FLOOD WATCH CONTINUES...WITH GREATEST
THREAT NWRN VT WWD ACROSS NRN NY...ESPECIALLY ADIRONDACKS. SEE
HYDRO BELOW. RAIN HAS LET UP ACROSS NORTHERN NEW YORK AND NORTHERN
VERMONT AT THIS TIME. HOWEVER...COMPOSITE RADAR LOOP SHOWING A
BAND OF HEAVIER RAIN MOVING NORTHEAST FROM CENTRAL NEW YORK STATE
AND PENNSYLVANIA. THIS WILL MOVE INTO THE REGION OVERNIGHT.
PREVIOUSLY ISSUED ZONE FORECAST FOR THE OVERNIGHT PERIOD STILL
LOOKS GOOD. JUST MADE SOME MINOR ADJUSTMENTS TO THE OVERNIGHT MIN
TEMPERATURES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 427 PM EDT TUESDAY...SFC LOW EXPECTED TO BE DEPARTING NORTH
AND EAST OF VERMONT WEDNESDAY MORNING...BUT WITH CLOSED H5 LOW
EXPECTED TO MIGRATE SLOWLY EWD ACROSS NRN NY AND VERMONT DURING
THE DAY WEDNESDAY AND INTO WEDNESDAY NIGHT. THIS SHOULD MAINTAIN
GENERALLY OVERCAST CONDITIONS...BUT WILL SEE THE STRATIFORM/STEADY
RAIN BECOME MORE SHOWERY IN CHARACTER DURING THE DAY WEDNESDAY.

THERMAL TROUGH TRANSLATING EWD AND CLOUD COVER WILL MAKE FOR A
SOMEWHAT RAW DAY WEDNESDAY WITH HIGHS RANGING FROM THE MID-UPR 40S
ACROSS NRN NY...TO THE MID 50S FOR THE VALLEYS OF VERMONT. AT
SUMMIT LEVEL...VERTICAL TEMPERATURE PROFILES BEGIN TO SUPPORT SNOW
SHOWER ACTIVITY LATE IN THE DAY WEDNESDAY...AND THEN CONTINUING
INTO WEDNESDAY NIGHT WITH SUFFICIENT 1000-500MB MOISTURE ON WRN
PERIPHERY OF CLOSED H5 LOW.

COULD SEE 1-3" OF WET SNOW RIGHT AT THE HIGHER SUMMITS...MAINLY
WEDNESDAY NIGHT...AND PERHAPS A FEW WET SNOWFLAKES ACROSS
SURROUNDING PORTIONS OF THE NRN ADIRONDACKS/WEST SLOPES OF THE
GREEN MTNS/NERN VT DOWN TO ABOUT 1500 FT DURING WEDNESDAY NIGHT.
LOWS WEDNESDAY NIGHT WILL GENERALLY BE IN THE 30S...EXCEPT UPR 20S
FOR THE SUMMITS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 330 PM EDT TUESDAY...OVERALL GOOD AGREEMENT BTWN GFS/ECMWF
WITH LARGE SCALE PATTERN AND ASSOCIATED IMPACTS ACRS OUR CWA FOR
DAYS 3 THRU 7. A DEVELOPING CLOSED MID/UPPER LVL CIRCULATION AND
UPSLOPE FLW WL RESULT IN OCCASIONAL SHOWERS THRU FRIDAY. PROFILES
CONT TO SUPPORT A MIXTURE OF RAIN/SNOW SHOWERS ACRS THE MTNS THURS
MORNING AND AGAIN OVERNIGHT INTO FRIDAY. SOME MINOR ACCUMULATION
WL BE POSSIBLE. THE COMBINATION OF NORTHERLY FLW AND PROGGED 925MB TEMPS
NEAR 0C SUPPORT HIGHS U30S/L40S MTNS TO U40S VALLEYS ON THURS.
MID/UPPER LVL CIRCULATION WL SLOWLY LIFT NE ALONG WITH THE BEST
MOISTURE. THIS WL RESULT IN LESS AREAL COVERAGE/INTENSITY OF
SHOWERS...ALONG WITH TEMPS RETURNING TO NEAR NORMAL LEVELS BY
FRIDAY. STILL PLENTY OF UNCERTAINTY WITH TIMING/IMPACTS OF NEXT
SYSTEM IN THE NW FLOW ALOFT TO IMPACT OUR CWA OVER THE WEEKEND
INTO EARLY NEXT WEEK. WL KEEP SATURDAY DRY...BUT INCREASE POPS TO
CHC ON SUNDAY THRU EARLY NEXT WEEK. GIVEN...NW FLOW AND LIMITED
INTERACTION WITH SUB- TROPICAL JET...OVERALL QPF AMOUNTS SHOULD BE
LIGHT. THERMAL PROFILES SUPPORT NEAR NORMAL TEMPS THRU THE PERIOD.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z THURSDAY...IFR/MVFR CONDITIONS WILL PERSIST THROUGH
THE PERIOD FOR ALL LOCATIONS AS A SURFACE LOW PRESSURE TRANSITS
THE REGION ALONG A STATIONARY BOUNDARY. AS A RESULT WIDESPREAD
RAINFALL HAS BEEN FALLING AND WILL CONTINUE TO FALL THROUGH 00Z
THURSDAY. AT TIMES RAINFALL WILL BE HEAVY. GUIDANCE SHOWS PERSISTING
IFR/MVFR CEILINGS AND PERIODS OF LOWER VISIBILITIES WITH THE
HEAVIER PRECIPITATION AND A COMBINATION OF RAIN AND MIST. LOW
LEVEL WS REMAINS A THREAT AS SURFACE WINDS ARE LIGHT AND
INDICATIONS OF A LOW LEVEL JET ARE PRESENT WITH WINDS FROM THE
SOUTH AT 850MB APPROACHING 40KTS.

OUTLOOK 00Z THURSDAY THROUGH SUNDAY...THE DEVELOPMENT OF MID/UPPER
LVL TROF WL CONT TO PRODUCE SHOWERS WITH OCCASIONAL MVFR/IFR
CONDITIONS THRU 18Z THURS...ESPECIALLY AT MPV/SLK. A SLOW
IMPROVING TREND IS ANTICIPATED TWD THE WEEKEND...WITH VFR
CONDITIONS DEVELOPING. SOME MTN RAIN MIXED WITH SNOW WL BE
POSSIBLE LATE WEDS INTO THURS...WITH A PERIOD OF IFR/LIFR
CONDITIONS POSSIBLE AT SLK WEDS NIGHT INTO THURSDAY MORNING. WINDS
WL GENERALLY BE NORTHWEST 10 TO 15KNTS WITH LOCALIZED HIGHER
GUSTS.

&&

.HYDROLOGY...
AS OF 427 PM EDT TUESDAY...

FLOOD WATCH CONTINUES...WITH POTENTIAL FLOODING AS EARLY AS
2AM-6AM WED ON THE NY RIVERS.

OTHER THAN THE ONGOING FLOODING ALONG THE RAQUETTE IN NRN NY...MOST
AREA RIVERS WILL CREST WEDNESDAY/WED NIGHT. WE ANTICIPATE THE MORE
SIGNIFICANT CONCERNS ACROSS NRN NY AND NWRN VT. WE ARE ESPECIALLY
CONCERNED WITH THE AUSABLE AND SARANAC WHICH LOOK LIKE THEY HAVE A
GOOD CHANCE OF EXCEEDING FLOOD STAGE. WHEN AND IF THAT BECOMES
MORE DEFINITE WARNINGS WILL BE ISSUED.

LAKE CHAMPLAIN IS EXPECTED TO START RISING SLIGHTLY AGAIN
WEDNESDAY INTO THURSDAY TO AROUND 102.9 FEET BASED ON THE
EXPECTED RAINS.

&&

.MARINE...
AS OF 408 PM EDT TUESDAY...GENERALLY LIGHT WINDS ARE EXPECTED OVER
LAKE CHAMPLAIN THE NEXT SEVERAL DAYS...BUT THE LAKE LEVEL WILL
REMAIN WELL ABOVE FLOOD STAGE BY 2.5 TO 3 FEET LIKELY THROUGH THE
UPCOMING WEEKEND. WITH LAKE AT RECORD FLOOD LEVEL...MANY HAZARDS
SUCH AS BREAKWATER AND OTHER ROCKS OR OBSTRUCTIONS MAY BE OBSCURED
BY THE HIGH WATER LEVELS. IN ADDITION...HIGH FLOW FROM RIVERS OVER
THE PAST FEW WEEKS HAS DELIVERED PLENTY OF DEBRIS INTO THE LAKE.
LASTLY...THE LAKE TEMPERATURE IS ONLY IN THE UPPER 30S. DUE TO ALL
OF THE ABOVE FACTORS...BOATING IS DISCOURAGED AT THIS TIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR VTZ001>012-
     016>019.
NY...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR NYZ026>031-034-
     035-087.

&&

SYNOPSIS...SISSON
NEAR TERM...WGH
SHORT TERM...SISSON
LONG TERM...TABER
AVIATION...WGH/BOYD
HYDROLOGY...BTV
MARINE...BTV
Hazardous weather outlook, May 3, 3:12 AM EDT, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
312 AM EDT TUE MAY 3 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-040715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
312 AM EDT TUE MAY 3 2011

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A FLOOD WATCH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT. TOTAL RAINFALL AMOUNTS WILL GENERALLY BE IN THE
ONE TO TWO INCH RANGE. THIS WILL RESULT IN MORE RISES ON AREA
RIVERS AND LAKES AND IMPACT AREAS ALREADY HARD HIT BY HIGH WATER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER
SERVICE WITH ANY REPORTS OF FLOODING. YOU CAN ALSO SUBMIT A STORM
REPORT ON OUR HOMEPAGE AT WEATHER.GOV/BTV.

BANACOS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:38 PM EDTAreal Flood AdvisoryBTVClinton, Essex, Franklin, St. Lawrence12 hr

Nearby

River Flood Warnings in New York, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.